Alert archive / Nebraska / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 34, NWS Cheyenne, WY
NWS Cheyenne, WY issued this severe thunderstorm warning at Aug 22, 2002, 4:42 PM MDT for Scotts Bluff County, Nebraska. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 22, 2002, 4:42 PM MDT (22:42 UTC)
- Expired
- Aug 22, 2002, 5:30 PM MDT
- In force
- 48 min
- Issued by
- NWS Cheyenne, WY
- Area
- Counties, with a storm outline in the text
County Scotts Bluff County, NE
The radar
The Cheyenne radar (KCYS), 121 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Denver, CO (KDNR), launched 12:00Z, 10.7 hours before the alert went out and 216 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 62 J/kg
- Mixed-layer CIN
- -258 J/kg
- Mixed-layer LCL
- 2499 m above ground
- 0-6 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- -43 m²/s²
- 0-3 km storm-relative helicity
- -65 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
208 WUUS55 KCYS 222242 SVRCYS NEC157-222330- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE CHEYENNE WY 442 PM MDT THU AUG 22 2002 THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SCOTTS BLUFF COUNTY IN THE PANHANDLE OF NEBRASKA THIS INCLUDES THE CITIES OF...TERRYTOWN...SCOTTSBLUFF...MINATARE... GERING * UNTIL 530 PM MDT * AT 437 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 16 MILES SOUTHWEST OF GERING...MOVING NORTHEAST AT 15 MPH. IF SEVERE WEATHER APPROACHES YOUR AREA...GO INSIDE A STURDY SHELTER AWAY FROM CREEK BEDS AND OTHER FLOOD-PRONE AREAS. REMEMBER...A SEVERE THUNDERSTORM CAN PRODUCE LARGE DAMAGING HAIL...DAMAGING WINDS IN EXCESS OF 58 MPH...DEADLY LIGHTNING...AND VERY HEAVY RAIN. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN CHEYENNE. LAT...LON 4178 10344 4170 10360 4170 10403 4198 10361 JK
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 22, 3:09 PM MDT, 1 hour 33 minutes earlier.
Area forecast discussion, Aug 22, 3:09 PM MDT, 1 hour 33 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CHEYENNE WY 215 PM MDT THU AUG 22 2002 .SHORT TERM...CLOSED UPR LOW OVR NW U.S. DURING THE NEXT 36 HOURS WITH SVRL WAVES EJECTING OUT OF THE LOW IN WSW FLOW ALF OVR CWA. UPR RDG OVR ERN WY/WRN NEB THRU PD WITH WAVES MOVG THRU THE RDG. FIRST VORT CURRENTLY MOVG THRU ERN WY WITH SOME TSTMS DVLPG OVR CARBON AND ALBANY COUNTIES. LAPS ANALYSIS SHOWING GREATEST INSTABILITY AND CAPE OVR EAST CENTRAL WY INTO THE NW NEB PANHANDLE. AS THE VORT SHIFTS EAST THIS AFT AND EVENING...ERN WY UNDER INFLUENCE OF WEAK RDG AXIS AND NVA. CONVECTION SHOULD SHIFT INTO THE PANHANDLE THIS EVENING. CLOUDS DECREASE OVERNIGHT WITH WINDS BECOMING LIGHT DOWNSLOPE MOST AREAS. LOW LVL MOISTURE FLUSHES OUT SO DO NOT EXPECT ANY LOW CLOUDS THIS EVENING. ON FRIDAY...NEXT FEATURE MOVES THRU CWA AT THE PEAK OF AFT HEATING WITH BETTER SURFACE CONVERGENCE ALONG QUASI-STATIONARY BOUNDARY IN ERN WY. BETTER LOW LVL UPSLOPE FLOW. DAY TWO OUTLOOK HAS EASTERN WY AND WRN NEB IN SLIGHT RISK AND I AGREE WITH THIS PLACEMENT. HOWEVER...LATEST MODEL RUNS SHOWING WEAKLY UNSTABLE AMS AND LOW LVL MSTR SLOW TO RETURN. LATER SHIFTS WILL HAVE TO MONITOR THESE TRENDS. H7 TEMPS WARM 2-4 DEGREES C FRI AND THICKNESSES INCREASE. LATER START TO CLOUD DEVELOPMENT WILL HELP TEMPS CLIMB INTO THE 80S AT THE LOWER ELEVATIONS. FOLLOWING THE PASSAGE OF THE UPR TROF...BOUNDARY SINKS SOUTH THRU ERN WY. LOW LVL MSTR INCREASES WITH E-SELY UPSLOPE FLOW ERN AREAS WITH LOW CLOUDS AND AREAS OF FOG POSSIBLE SAT AM. .EXTENDED... EXTENDED MODELS SUPPORT A TROF DEVELOPING IN SOUTHWEST OF ALASKA WITH SOME RIDGING PERSISTING OVER THE WESTERN US AND THE INTER-MOUNTAIN REGION. THE 0-5 WAVE SUPPORTS THIS ASSESSMENT WITH A MEAN RIDGE POSITION OVER THE WESTERN US. THE ECMWF DEVIATES FROM THE MRF AND UKMO MODELS SOMEWHAT SUGGESTING THAT THE PERSISTENT RIDGING IS LIKELY TO ERODE GIVING WAY TO TRANSITIONAL WEATHER CONSISTENT WITH LATE AUGUST CLIMATOLOGY. ALOFT...A SHORT WAVE TROF IS EXPECTED TO MOVE SLOWLY THROUGH THE MEAN RIDGE POSITION THIS WEEKEND BUT THE RIDGE SHOULD BECOME THE DOMINATE FEATURE BY MID WEEK ONCE AGAIN. LOW LEVEL MOISTURE WITH SCATTERED SHOWERS AND LATE DAY THUNDERSTORMS SHOULD MOVE EAST BY SATURDAY WITH DRYER CONDITIONS ACROSS THE CWA ON SUNDAY AND MONDAY. TEMPERATURES WILL BE AT OR SLIGHTLY BELOW NORMAL OVER THE WEEKEND. TUESDAY SHOULD AGAIN SEE A RETURN OF SOME MOISTURE WITH WEAK UPSLOPE FLOW FOR SCATTERED LATE DAY SHOWERS AND THUNDERSTORMS. WEDNESDAY AND THURSDAY WILL AGAIN SEE WEAK RIDGING OVER THE AREA AND THIS SHOULD YIELD DRYER CONDITIONS. TEMPERATURES WILL REMAIN ABOUT NORMAL OR SLIGHTLY BELOW NORMAL INTO LATE WEEK ACROSS THE CWA. && .CYS... WY...NONE. NE...NONE. JLS/WTP
Nearby
Severe Thunderstorm Warnings in Nebraska, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.